Alert archive / Georgia / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 250, NWS Atlanta, GA

July 27, 2010Dodge County, Telfair County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 27, 2010, 3:51 PM EDT for Dodge County, Telfair County, Georgia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2010, 3:51 PM EDT (19:51 UTC)
Expired
Jul 27, 2010, 4:14 PM EDT
In force
23 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Dodge County, GA, Telfair County, GA

The radar

The Robins AFB radar (KJGX), 75 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2010-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2010-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
911 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

233 
WUUS52 KFFC 271951
SVRFFC
GAC091-271-272030-
/O.NEW.KFFC.SV.W.0250.100727T1951Z-100727T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
351 PM EDT TUE JUL 27 2010

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DODGE COUNTY IN CENTRAL GEORGIA
  NORTHWESTERN TELFAIR COUNTY IN CENTRAL GEORGIA

* UNTIL 430 PM EDT

* AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
  MPH.  THIS STORM WAS LOCATED NEAR RHINE...MOVING SOUTHEAST AT 10
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MILAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3209 8297 3189 8308 3201 8323 3210 8319
TIME...MOT...LOC 1951Z 294DEG 9KT 3201 8315

$$
1 follow-up statement
776 
WWUS52 KFFC 272014
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
414 PM EDT TUE JUL 27 2010

GAC091-271-272024-
/O.CAN.KFFC.SV.W.0250.000000T0000Z-100727T2030Z/
TELFAIR GA-DODGE GA-
414 PM EDT TUE JUL 27 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DODGE AND
NORTHWESTERN TELFAIR COUNTIES IS CANCELLED...

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MILAN.

THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE
SEVERE WEATHER. HOWEVER...STRONG GUSTY WINDS UP TO 45 MPH...VERY
HEAVY RAIN...AND SMALL HAIL ARE STILL POSSIBLE WITH THIS STORM.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3209 8297 3189 8308 3201 8323 3210 8319
TIME...MOT...LOC 2014Z 294DEG 9KT 3199 8309

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:44 PM EDT, 7 minutes earlier.

Area forecast discussion, Jul 27, 3:44 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
344 PM EDT TUE JUL 27 2010

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
SCATTERED CONVECTION ALREADY STARTING TO ERUPT THIS AFTERNOON. WITH
SLIGHTLY COOLER TEMPERATURES ACROSS THE AREA TODAY INSTABILITY IS A
BIT LOWER ACROSS NORTH AND CENTRAL GEORGIA. WELL DEFINED BOUNDARY
FROM YESTERDAY IS MUCH LESS IDENTIFIABLE THIS AFTERNOON...BUT THERE
ARE PLENTY OF SMALLER BOUNDARIES LEFTOVER FROM YESTERDAYS ACTIVITY
AND THE CURRENT COVERAGE TRENDS REFLECT THIS MORE RANDOM
DISTRIBUTION.

HEAT INDEX VALUES ARE WELL BELOW ADVISORY CRITERIA ACROSS MOST OF
NORTH GEORGIA...AND ONLY BORDERLINE IN CENTRAL AND EAST GEORGIA WHERE
THE CURRENT HEAT ADVISORY IS IN EFFECT. FORECAST HEAT INDEX VALUES
FOR WEDNESDAY POINT TO THE GREATEST RISK FOR ADVISORY LEVELS IN THE
CURRENT ADVISORY AREA...SO I HAVE EXTENDED THE CURRENT ADVISORY
THROUGH THE DAY TOMORROW...BUT I HAVE NOT EXPANDED THE AREA NORTH OR
WESTWARD FOR NOW.

MODEL FORECAST TRENDS REMAIN FAIRLY CONSISTENT FOR THE SHORT TERM
FORECAST PERIOD WITH THE UPPER RIDGE REMAINING THE DOMINANT FEATURE.
MODELS CONTINUE TO SHIFT THE CENTER OF THE HIGH WESTWARD ACROSS THE
SOUTHEASTERN U.S. INTO THE LOWER MISSISSIPPI VALLEY THROUGH THE
PERIOD. AT THE SURFACE GEORGIA REMAINS ON THE WESTERN EDGE OF THE
WESTERN ATLANTIC RIDGE. ANOTHER WEAK SURFACE TROUGH IS EXPECTED INTO
THE STATE THURSDAY WHICH MAY USHER IN SOME DRIER AIR BY THE BEGINNING
OF THE EXTENDED FORECAST PERIOD. IN THE MEANTIME THE HOT CONDITIONS
AND SCATTERED...MAINLY DIURNAL...CONVECTION ROUTINE SHOULD CONTINUE.

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AGAIN NO MAJOR DEPARTURES FROM THE PREVIOUS EXTENDED FORECAST TRENDS
SEEN. MODELS CONTINUE TO SHOW THE UPPER RIDGE DOMINATING THE SOUTHERN
U.S. WITH THE RIDGE AXIS WEST OF GEORGIA THROUGH THE EXTENDED
FORECAST PERIOD. BOTH THE GFS AND ECMWF MODELS ARE SHOWING A
RELATIVELY DRY AIRMASS OVER THE REGION AT THE START OF THE PERIOD...
BUT THIS SEEMS DEPENDENT ON THE SURFACE TROUGH OR FRONT MAKING IT ALL
THE WAY INTO SOUTH GEORGIA WHICH IS A BIT AMBITIOUS FOR A SYSTEM WITH
MINIMAL UPPER LEVEL SUPPORT THIS DEEP INTO THE SUMMER. IN GENERAL THE
CURRENT EXTENDED FORECAST TRENDS OF CONTINUED HOT WITH SCATTERED
DIURNAL CONVECTION LOOKS PRETTY REASONABLE SO NO SIGNIFICANT CHANGES
MADE IN THE EXTENDED FORECAST PERIOD.

&&

.AVIATION...
SEVERAL OUTFLOW BOUNDARIES REMAIN FROM LAST NIGHTS CONVECTION. THIS
SHOULD PROVIDE THE FOCUS FOR SCATTERED THUNDERSTORMS THIS AFTERNOON
AND EVENING. HAVE KEPT A TEMPO 20-24Z TSTM GROUP IN TAF SITES TODAY.
HAVE KEPT CB IN CLOUD GROUP TIL 03Z... THEN EXPECT CONVECTIVE
COVERAGE TO DIMINISH. OTHERWISE... VFR CONDITIONS WILL PREVAIL
OUTSIDE OF ANY TSTM INFLUENCE. A LIGHT WNW WIND TILL PREVAIL ...
GENERALLY AROUND 7-9KTS. LIGHT WNW WIND AND VFR CONDITIONS WILL
PREVAIL OVERNIGHT.

ATL...CONFIDENCE...HIGH ON CIGS...VIS AND WINDS. MODERATE ON TIMING
OF TSTMS. /41

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          74  96  75  96  73 /  40  30  30  30  20
ATLANTA         76  94  77  94  76 /  40  30  20  30  20
BLAIRSVILLE     70  90  70  90  69 /  50  30  30  30  20
CARTERSVILLE    73  94  73  94  72 /  40  30  30  30  20
COLUMBUS        76  96  77  97  77 /  40  30  20  30  20
GAINESVILLE     75  94  75  94  73 /  50  30  30  30  20
MACON           76  96  76  97  75 /  40  30  20  30  20
ROME            74  93  74  94  72 /  40  30  30  30  20
PEACHTREE CITY  73  94  74  95  73 /  40  30  20  30  20
VIDALIA         77  98  77  98  78 /  40  30  20  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT WEDNESDAY FOR THE FOLLOWING ZONES:
BALDWIN...BIBB...BLECKLEY...CHATTAHOOCHEE...CLARKE...CRAWFORD...
CRISP...DODGE...DOOLY...EMANUEL...GLASCOCK...GREENE...HANCOCK...
HARRIS...HOUSTON...JASPER...JEFFERSON...JOHNSON...JONES...
LAURENS...MACON...MADISON...MARION...MONROE...MONTGOMERY...
MORGAN...MUSCOGEE...OCONEE...OGLETHORPE...PEACH...PULASKI...
PUTNAM...SCHLEY...STEWART...SUMTER...TALBOT...TALIAFERRO...
TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TWIGGS...UPSON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKES...WILKINSON.

&&

20
Hazardous weather outlook, Jul 27, 4:01 AM EDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
401 AM EDT TUE JUL 27 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-281015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
401 AM EDT TUE JUL 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED THIS AFTERNOON AND
EVENING...A FEW MAY BE SEVERE. ALSO...DANGEROUSLY HIGH HEAT INDEX
VALUES ARE EXPECTED FOR MUCH OF CENTRAL GEORGIA THIS AFTERNOON.

.SYNOPSIS...
A SURFACE TROUGH OF LOW PRESSURE WILL REMAIN PARKED ACROSS CENTRAL
GEORGIA THROUGH TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THUNDERSTORMS WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING... LARGE HAIL... DAMAGING WINDS AND HEAVY
RAINFALL.

.OTHER HAZARDS...
HEAT INDEX VALUES OF 105 TO 110 ARE POSSIBLE OVER MUCH OF NORTH
AND CENTRAL GEORGIA. FOR MORE INFORMATION ON THE HIGH HEAT INDEX
VALUES...SEE THE LATEST HEAT ADVISORY STATEMENT.

.DISCUSSION...
CAPES WILL INCREASE TO NEAR 3000 THIS AFTERNOON WITH LIFTED INDEX
VALUES OF -3 TO -6 EXPECTED. THIS COMBINED WITH DEEP TROPICAL MOISTURE
WILL RESULT IN SCATTERED TO NUMEROUS THUNDERSTORMS DEVELOPING THIS
AFTERNOON AND EVENING. ALTHOUGH WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED... INCREASED INSTABILITIES WILL RESULT A SLIGHT RISK OF
SEVERE THUNDERSTORMS... MAINLY DURING MAX HEATING. THE GREATER
STORM COVERAGE IS EXPECTED TO BE ACROSS CENTRAL AND EAST GEORGIA
WHERE A BROAD TROUGH OF LOW PRESSURE WILL HELP PROVIDE A FOCUS. IN
ADDITION TO THE THREAT OF STRONG TO SEVERE STORMS TODAY... THE SLOW
MOVEMENT COULD ALSO RESULT IN LOCALLY HEAVY RAINFALL... RESULTING
IN MINOR FLOODING OF LOW LYING... FLOOD PRONE AREAS. THE THUNDERSTORM
THREAT SHOULD DIMINISH BY MIDNIGHT WITH LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 27, 3:09 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
309 PM EDT TUE JUL 27 2010

GAZ097-098-109-111-112-271945-
309 PM EDT TUE JUL 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN WHEELER...
MONTGOMERY...DODGE...TREUTLEN AND LAURENS COUNTIES UNTIL 345 PM
EDT...

AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 5 MILES EAST OF CEDAR GROVE...MOVING SOUTHEAST
AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WHEELER...MONTGOMERY...DODGE...TREUTLEN AND LAURENS COUNTIES
THROUGH 345 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE ORLAND...ROCKLEDGE...MINTER...LOWERY...CEDAR GROVE...
BARNHILL...LOTHAIR...LANDSBURG...ALAMO...AILEY...JORDAN...GLENWOOD
AND MOUNT VERNON. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER
ON ROADWAYS.
Special weather statement, Jul 27, 3:48 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
348 PM EDT TUE JUL 27 2010

GAZ096>098-109>112-272015-
348 PM EDT TUE JUL 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXCESSIVE LIGHTNING IN TELFAIR...
WHEELER...MONTGOMERY...DODGE...TREUTLEN...BLECKLEY AND LAURENS
COUNTIES UNTIL 415 PM EDT...

AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORM ACROSS EAST CENTRAL GEORGIA...MOVING
EAST AT 5 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS TELFAIR...WHEELER...MONTGOMERY...DODGE...TREUTLEN...BLECKLEY
AND LAURENS COUNTIES THROUGH 415 PM EDT. SOME LOCATIONS IN THE PATH
OF THESE STORMS INCLUDE MILAN...JAY BIRD SPRINGS...ACHORD...
GODWINSVILLE...PLAINFIELD...CHAUNCEY...EASTMAN...RENTZ...CADWELL...
CEDAR GROVE...HELENA...LITTLE OCMULGEE STATE PARK...LANDSBURG...
SPRING HILL AND GLENWOOD. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:20 PM EDTSevere Thunderstorm WarningFFCBaldwin, Hancock40 min
Jul 26, 8:58 PM EDTSevere Thunderstorm WarningFFCBaldwin, Jones, Twiggs, Wilkinson47 min
Jul 27, 4:30 PM EDTSevere Thunderstorm WarningFFCTelfair, Wheeler45 min
Jul 27, 5:59 PM EDTSevere Thunderstorm WarningFFCJohnson22 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.